Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Flagstaff, AZ

September 18, 2004Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 18, 2004, 5:38 PM MST for Gila County, Yavapai County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 5:38 PM MST (00:38 UTC)
Expired
Sep 18, 2004, 6:30 PM MST
In force
52 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 72 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 190042
SVRFGZ
AZC007-025-190130-
/X.NEW.KFGZ.SV.W.0005.040919T0038Z-040919T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
538 PM MST SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  SOUTHEASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 630 PM MST

* AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 27
  MILES SOUTH OF CHILDS POWER PLANT...OR ABOUT 18 MILES EAST OF NEW
  RIVER...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORSESHOE RESERVOIR THROUGH 610 PM MST
  CHILDS POWER PLANT BY 625 PM MST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3403 11193 3402 11179 3401 11167 3429 11150
      3438 11177

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:30 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Sep 18, 2:30 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT SEP 18 2004

.SYNOPSIS...SUB TROPICAL MOISTURE CONTINUES TO STREAM INTO THE STATE.
SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE THIS AFTERNOON AND
WILL CONTINUE THROUGH SUNDAY. THE RAIN WILL BE HEAVY AT TIMES...
ESPECIALLY OVER THE HIGHER ELEVATIONS OF YAVAPAI COUNTY...GILA COUNT
...THE MOGOLLON RIM...AND THE WHITE MOUNTAINS. IN ADDITION TO THE
RAIN...LOCALLY WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION AS A
COLD FRONT APPROACHES FROM THE WEST. THIS FRONT WILL END THE RAINFALL
MONDAY AFTERNOON OR EVENING...AND WILL BRING COOLER TEMPERATURES TO
MUCH OF THE STATE FOR NEXT WEEK.

&&

.DISCUSSION...MODERATE SOUTHERLY FLOW CONTINUES ACROSS THE STATE BTWN
THE DEEPENING WEST COAST TROF AND THE SOUTHERN PLAINS HIGH. GPS-IPW
SHOWS LITTLE INCREASE IN MOIST FROM EARLIER THIS MORNING. HOWEVER...
LOOKING AT SFC OBS AND SATELLITE IMAGERY MAIN MOISTURE POOL OVER N
MEX IS MOVING TOWARD THE BORDER ATTM. AIR MASS IS BECOMING MORE
UNSTABLE...ESPECIALLY IN THE WESTERN SECTIONS OF THE CWA WHERE
MORNING INSOLATION WAS THE GREATEST. SPC BULLETIN MENTIONS INCREASING
CAPE AND SHEAR FOR POSSIBLE SEVERE ACTIVITY THIS AFTERNOON. PWS OF
NEAR AN INCH PROGGED TO PUSH UP AGAINST THE RIM AND OVER YAVAPAI
COUNTY THIS EVENING. PRECIP EFFICIENCY WILL BE ENHANCED BY STRONG
OROGRAPHIC FLOW AND DIVERGENCE ALOFT ASSOCIATED WITH UPPER LEVEL JET.
EXPECT PRECIP TO BE HEAVY AT TIMES...ESPECIALLY FROM THE RIM
SOUTHWARD AND OVER YAVAPAI COUNTY. THE FLASH FLOOD WATCH WILL REMAIN
IN EFFECT FOR THOSE AREAS THRU TOMORROW. CWA WILL REMAIN UNDER
CYCLONIC FLOW THRU MONDAY AS TROF MOVES INTO THE GREAT BASIN. AS THE
TROF MOVES EAST LATE MONDAY NIGHT AND TUESDAY THE MOISTURE WILL BE
SWEEP OUT OF THE STATE AND REPLACED BY A DRY BUT COOL FLOW FOR THE
REMAINDER OF THE WEEK. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZ ZONES
8/15/18/37/38 FROM 3 PM MST TODAY UNTIL MIDNIGHT MST SUNDAY NIGHT.

&&
Hazardous weather outlook, Sep 18, 7:00 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT SEP 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP SUB-TROPICAL MOISTURE WILL MOVE NORTH ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY...BECOMING WIDESPREAD BY MID-AFTERNOON. THE MOST
FREQUENT STORMS WILL OCCUR ALONG AND JUST SOUTH OF THE MOGOLLON RIM.

EXPECT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
ADDITION TO THE RAIN.

THERE IS A FLASH FLOOD WATCH IN EFFECT LATER TODAY AND SUNDAY FOR
PORTIONS OF CENTRAL ARIZONA...SEE PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY
NIGHT AND INTO EARLY MONDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG
AND JUST SOUTH OF THE MOGOLLON RIM. SOUTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH MONDAY. A COLD FRONT WILL
BRING AN END TO THE WIND AND RAIN BY MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 6:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai52 min
Sep 18, 11:28 PM MSTFlash Flood WarningFGZCoconino, Yavapai62 min
Sep 19, 3:47 AM MSTSevere Thunderstorm WarningFGZYavapai28 min
Sep 19, 4:16 AM MSTSevere Thunderstorm WarningFGZYavapai29 min
Sep 19, 4:24 AM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Sep 19, 5:00 AM MSTSevere Thunderstorm WarningFGZYavapai40 min
Sep 19, 5:23 AM MSTSevere Thunderstorm WarningFGZCoconino37 min
Sep 19, 5:50 AM MSTSevere Thunderstorm WarningFGZYavapai25 min
Sep 19, 10:10 AM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Sep 19, 2:28 PM MSTFlash Flood WarningFGZYavapai107 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.